Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 6, 1997, 12:57 PM EDT for Clare County, Mecosta County, Osceola County, Michigan. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 6, 1997, 12:57 PM EDT (16:57 UTC)
- Expired
- Apr 6, 1997, 2:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Clare County, MI, Mecosta County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 113 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 1:15 PM EDT | Thunderstorm Wind | Big Rapids, MI | |
| Apr 6, 1:35 PM EDT | Thunderstorm Wind | Le Roy, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KGRR 061656 RRA
SVRGRR
MIC035-107-133-061800-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1257 PM EDT SUN APR 6 1997
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 200 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
IN CENTRAL LOWER MICHIGAN
...EASTERN OSCEOLA COUNTY
...CLARE COUNTY
...MECOSTA COUNTY
AT 1253 PM EDT...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM
MARION... SOUTH TO MORLEY AND WAS MOVING EAST AT 35 MPH.
THIS LINE CAN BE EXPECTED IN THE VICINITY OF...
LAKE AROUND 1255 PM EDT
HARRISON AROUND 110 PM EDT
FARWELL AROUND 110 PM EDT
CLARE AROUND 120 PM EDT
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. PERSONS IN THE WARNED AREA SHOULD GET
INTO A REINFORCED SHELTER A`ND PREPARE FOR DAMAGING WINDS... LARGE
HAIL AND DEADLY LIGHTNING.
MJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:56 AM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Apr 6, 11:56 AM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1155 AM EDT SAT APR 5 1997 THE COLD FRONT HAS ALREADY PUSHED THROUGH MKE AND ORD THIS MORNING AND IS ON ITS WAY ACROSS LAKE MI. SCT SHOWERS HAVE DEVELOPED ALONG THE FRONT AND HELPED TO PRODUCED WIND GUSTS AT LUDINGTON OF 55 MPH. DUE TO THE HIGH BOUNDARY LAYER WINDS...DIURNAL HEATING SHOULD HELP MIX DOWN THESE HIGHER WINDS AND PRODUCE WIND GUSTS ACROSS THE ENTIRE CWA TO REACH 50 MPH. AS A RESULT...ISSUED A WIND ADVISORY TO INCLUDE OUR NRN TIER OF COUNTIES. THE NEXT WX CONCERN IS THE POSSIBLITY OF CONVECTION TAKING PLACE AHD OF THE COLD FRONT THIS AFTERNOON. MODIFIED 12Z SOUNDINGS SHOWED LI/S AHD OF THE FRONT COULD FALL TO -2. THE STRONGLY SHEARED ENVIRONMENT HAS LOWERED THE BRN INTO THE SINGLE DIGITS. SO...IF ANY THUNDERSTORMS DO POP UP THEY WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH. LWRD POPS IN ALL OF OUR ZONES FOR THIS AFTERNOON. THE AIR MASS IS TOO DRY TO SUPPORT LIKELY POPS. ALSO BUMPED UP TEMPS FOR THE MKG...GRR AND BIV ZONES AS TEMPS HAVE WARMED INTO THE LOW TO MID 60S ALREADY. TEW
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:45 PM EST | Severe Thunderstorm Warning | GRR | Berrien | 45 min |
| Apr 5, 8:29 PM EST | Severe Thunderstorm Warning | GRR | Berrien, Cass, Van Buren | 61 min |
| Apr 5, 8:50 PM EST | Severe Thunderstorm Warning | GRR | Allegan | 60 min |
| Apr 5, 9:13 PM EST | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 62 min |
| Apr 5, 9:45 PM EST | Severe Thunderstorm Warning | GRR | Barry | 65 min |
| Apr 5, 10:03 PM EST | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 62 min |
| Apr 6, 1:40 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 35 min |
| Apr 6, 1:59 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella, Mecosta, Montcalm | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.